Archived

This topic is now archived and is closed to further replies.

netty

Lantus is sometimes burning during injection

15 posts in this topic

Hi all. Has anyoneelse expirenced a burning with lantus? It doesn't happen all the time but when it does ooouch it burns! I always keep the insulin I'm using at room temp and always make sure my alcochol is dry before I inject. I know lantus is acidic but its strange it only happens every now and then. I was wondering if leaving a drop on the needle after priming the pen could be the cause? What do you think??

Share this post


Link to post
Share on other sites

The only time I have any burning is when I inject in my thigh. I wonder if it is because I have quite a bit of muscle there.

Share this post


Link to post
Share on other sites

Hi Penny,

I googled your question and it is a very common question on various diabetes info sites. Noone had a proven solution.

 

"Hi everyone. I Was wondering if the burning that sometimes comes with lantus solostar pen could be caused, by a drop of insulin left on the tip of the needle after priming the pen? This makes since because lantus is slightly acidic and if any is left on the tip after prime it could be potentially causing the burning that sometimes happens after an injection.what do you think? Does this sound possible? Im trying to figure out why it burns badly at.times and other times its completely painless. What is your opnions on this, I'm curious."

 

 

There were more suggestions to use a longer needle and some to use a shorter needle and inject quickly. I have experienced burning with very few injections. I use the longer needles, 5/16". I stop injecting and change the injection site.

Share this post


Link to post
Share on other sites

I use the Lantus Solostar pen with a ½ inch needle tip and I get that burning sometimes. It's no big deal to me, so I just ignore it. I don't know why it happens once in a while, but I doubt it's because of the drop of insulin on the needle tip. I say this because I will place the needle against my thigh, then slowly push it in. If I hit a nerve ending, it will hurt more than just a slight pinch. If I hit a nerve ending, then I pull out the needle and move it 1/4 of an inch over and push it in again. Since I am pushing the needle in slowly, if there is a drop of insulin on the tip, it would hurt as I am pushing it in, but it doesn't. It only hurts after I get the needle pushed all the way in, then push the plunger all the way in. Keep in mind that I inject 152 units of Lantus when I do this every night.

 

If it was the insulin on the needle tip, then I would feel it as I was pushing in the needle, but that's not the case. I think it's a reaction to the insulin that is causing the burning, but I don't know why I get the burning one day and not the next.

Share this post


Link to post
Share on other sites

I found the best method for injection is to grab a layer of fat on the stomach and inject the needle like a dart. Think of yourself throwing a dart. The needle should go in fast, not slow like some CDES teach. This will significantly reduce burning and irritation at the injection site. There are videos on U Tube by Dr Bernstein on how to do this.

Share this post


Link to post
Share on other sites

The larger the dosage, the more it stings. The acidity of the fluid is not the same as your skin.

 

If you are doing an injection of, say 40 units - try splitting it up, doing 2 of 20 units each and not real close to each other. I found that helped, back before I went on the pump.

 

-Lloyd

Share this post


Link to post
Share on other sites

I really hate that Lantus burn. Whenever I start to notice the burn I remove the needle and finnish the injection in another location.

Share this post


Link to post
Share on other sites

I only take 15 of Lantus in the a.m. and it would occasionally burn. I thought perhaps it might be because I hit a nerve or a vein. I started 'pinching an inch' on my belly and injecting there. So much better.

Share this post


Link to post
Share on other sites

I get the sting sometimes. And sometimes it's little, and sometimes not! I agree with the quick injection, that helps me. I've used both 5 and 8 mm needles, no difference there. I think sometimes its the was the physical injection goes - if the angle is absolutely constant, then no problem. But if i go off course, then it'll burn.

Share this post


Link to post
Share on other sites
Hi all. Has anyoneelse expirenced a burning with lantus? It doesn't happen all the time but when it does ooouch it burns! I always keep the insulin I'm using at room temp and always make sure my alcochol is dry before I inject. I know lantus is acidic but its strange it only happens every now and then. I was wondering if leaving a drop on the needle after priming the pen could be the cause? What do you think??

 

it always burned and left horrific bruises when I used lantus... and I was always hungry.. the ph was off for me and so I switched to levemir and now no burning, no bruising, and no increased appetite. I think it's just an individual body chemistry thing: at least it was for me

Share this post


Link to post
Share on other sites

I have noticed every time i inject myself with Lantus, I get an intense burning sensation. I absolutely dread doing this injection..but hey...gotta stay in control.

Share this post


Link to post
Share on other sites
I have noticed every time i inject myself with Lantus, I get an intense burning sensation. I absolutely dread doing this injection..but hey...gotta stay in control.

 

There are other basal insulins that may keep you as much in control, should you wish to see if you can resolve this issue. Levemir is the most similar to Lantus, and it has a neutral PH.

Share this post


Link to post
Share on other sites

This morning after taking my Lantus shot, I wondered why i feel that burning sensation sometimes. Logged in, and found this thread.. gotta love this forum! hah.:)

Share this post


Link to post
Share on other sites

I have also noticed that when I inject myself with Lantus, I get an intense burning sensation. I have now started taking Humalog and I get the same burning sensation when I inject the 15 units pre-meal. It does not seem to matter where I do the injection or the lenght of the needle. It is something I just deal with.

Share this post


Link to post
Share on other sites